Alert archive / Georgia / River Flood Warnings in 2024
River Flood Warning 170, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Mar 7, 2024, 9:27 PM EST for Newton County, Georgia. It was in force for 15 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2024, 9:27 PM EST (02:27 UTC)
- Expired
- Mar 8, 2024, 12:02 PM EST
- In force
- 15 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Newton County, GA
The radar
The Atlanta radar (KFFC), 64 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Yellow River at Rocky Plains Road near Rocky Plains (RKYG1). The gauge peaked at 18.32 ft at Mar 8, 2024, 1:00 AM EST.
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 22 ft
- Major stage
- 26 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02208000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
344 WGUS42 KFFC 080227 FLWFFC BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Peachtree City GA 927 PM EST Thu Mar 7 2024 ...The National Weather Service in Peachtree City GA has issued a Flood Warning for the following rivers in Georgia... Yellow River at Rocky Plains Rd near Rocky Plains affecting Newton County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at weather.gov/atlanta. Friday morning at 1000 AM EST. && GAC217-081500- /O.NEW.KFFC.FL.W.0170.240308T0227Z-000000T0000Z/ /RKYG1.1.ER.240308T0155Z.240308T0215Z.000000T0000Z.UU/ 927 PM EST Thu Mar 7 2024 ...FLOOD WARNING IN EFFECT FROM THIS EVENING UNTIL FURTHER NOTICE... * WHAT...Minor flooding is occurring. * WHERE...Yellow River at Rocky Plains Rd near Rocky Plains. * WHEN...From this evening until further notice. * IMPACTS...At 18 feet, Flood Stage is reached. Minor flooding begins of woodlands and fields near the river upstream and downstream from the gage on the Rocky Plains Road bridge. * ADDITIONAL DETAILS... - At 9:15 PM EST Thursday the stage was 18 feet. - Forecast...No forecast is available for this location. - Flood stage is 18 feet. - http://www.weather.gov/safety/flood && LAT...LON 3356 8393 3359 8387 3341 8385 3341 8390 $$
2 follow-up statements
639
WGUS82 KFFC 081017
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
517 AM EST Fri Mar 8 2024
...The Flood Warning continues for the following rivers in Georgia...
Yellow River at Rocky Plains Rd near Rocky Plains affecting
Newton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
this afternoon at 515 PM EST.
&&
GAC217-082215-
/O.CON.KFFC.FL.W.0170.000000T0000Z-000000T0000Z/
/RKYG1.1.ER.240308T0155Z.240308T0400Z.000000T0000Z.UU/
517 AM EST Fri Mar 8 2024
...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...
* WHAT...Minor flooding is occurring.
* WHERE...Yellow River at Rocky Plains Rd near Rocky Plains.
* WHEN...Until further notice.
* IMPACTS...At 18 feet, Flood Stage is reached. Minor flooding
begins of woodlands and fields near the river upstream and
downstream from the gage on the Rocky Plains Road bridge.
* ADDITIONAL DETAILS...
- At 4:45 AM EST Friday the stage was 18.1 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 4:45 AM EST Friday was 18.1 feet.
- Forecast...No forecast is available for this location.
- Flood stage is 18 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3356 8393 3359 8387 3341 8385 3341 8390
$$974
WGUS82 KFFC 081702
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
1202 PM EST Fri Mar 8 2024
...The Flood Warning is cancelled for the following rivers in
Georgia...
Yellow River at Rocky Plains Rd near Rocky Plains affecting
Newton County.
GAC217-081815-
/O.CAN.KFFC.FL.W.0170.000000T0000Z-240308T1702Z/
/RKYG1.1.ER.240308T0155Z.240308T0400Z.240308T1130Z.UU/
1202 PM EST Fri Mar 8 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Yellow River at Rocky Plains Rd near Rocky Plains.
* ADDITIONAL DETAILS...
- At 11:45 AM EST Friday the stage was 17.6 feet and falling.
- Forecast...Additional rainfall in the next 24 hours will
cause the river to rise again. A new River Flood Warning may
be necessary.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3356 8393 3359 8387 3341 8385 3341 8390
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 7, 7:01 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Mar 7, 7:01 PM EST, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 701 PM EST Thu Mar 7 2024 ...New 00Z Aviation Discussion... .SHORT TERM... (This afternoon through Friday) Issued at 234 PM EST Thu Mar 7 2024 At a glance: - A heavy rainfall and flooding event is looking more and more likely for Friday night and into Saturday morning. - Severe weather remains a possibility for Saturday morning and into Saturday Afternoon. As we approach the weekend, we're as confident as we can be that a significant rain event is likely for the central part of the CWA. The trouble now has been trying to determine who is going to see the highest rainfall totals. As the High-res models come into range, most of them have been targeting an area along and south of I-20; but the potential extends all the way down to and north of a line from Columbus to Macon. Regardless of the bullseye points, that corridor is likely to receive up to 3 inches of rain with some localized areas seeing 5 or more inches. PW values area ranging from 1.5 to 1.8" and may set a new climatological max for the month of March indicating that rain in this area will be highly efficient. With rivers and soil moisture still high from the nearly 3+ inches of rain that the metro got a few days ago, conditions are primed for significant and dangerous flash flooding into Saturday morning. WPC has a moderate risk of excessive rainfall out for western GA and extending into the metro area. A Flood Watch goes into effect tomorrow at 7PM. If that's not enough the chance for severe weather continues to linger across the southeast on Saturday. The northern extent of the severe weather will largely depend on how far north the warm sector will be able to push on Saturday. If the warm sector is able to push north of I-20, storms will be able to tap into a considerable amount of 0-3km SRH in the magnitude of nearly 800m2/s2. In this scenario we would be looking at a QLCS capable of producing damaging winds and in a prime environment for tornadoes Saturday morning. Given everything in place, this has the potential to become a dangerous situation so please stay safe! Vaughn && .LONG TERM... (Saturday morning through next Wednesday) Issued at 234 PM EST Thu Mar 7 2024 The extended period starts off with likely ongoing convection across the region most likely along a warm front expected to be draped across the state. There is some uncertainty in the global models as well as the CAMs on how far north that boundary will surge hence the discrepancies in the heaviest QPF axis. Several of the 12z runs are only lifting it as far north as a Lagrange- Thomaston-Forsyth line and correspondingly maximizing QPF values along that axis. Others like the ARW and NAM nest have a much further north boundary putting a heavier rainfall axis in the I20 and I85 corridor. In looking at the WPC QPF, there are 2 axis which can be discerned and are likely the result of a blend of both solutions. The GFS and some of the CAMs initialized from it are hinting at a MCV moving east in the early AM hours Saturday which would focus the rainfall along its path...which is most likely the more southern route. Regardless...a dangerous flood event is possible late Friday into early Saturday where/if this heavier rainfall axis does set up due to the heavy rains on Wednesday filling the basins and the soils already saturated. The severe threat Sat is complicated by the early Sat convection and model hints at wedging working into NE GA. The main energy by Saturday AM is still well to the west thus a surge in instability early saturday is likely along and south of the warm front and is indicated on all the CAM's and global models, however, the early Sat convection possibly pushes a cold pool/boundary further south thus inhibiting the northern extent of the severe risk and reducing the low level shear. The NAM3km is the most aggressive at destabilizing the region on Saturday likely the result of not showing a convective axis across middle GA and more confined to North GA..so it can only be ruled in play IF the convection/warm front surges into Northern GA. Bottom line...the northern half of the SPC outlook for Saturday is a lower confidence and contingent on a further north warm sector Saturday behind the early convection. Confidence is higher in the southern half of the outlook area where instability is more likely to be. Beyond Saturday...frontal passage with CAA into Sunday. Much drier air filters in behind the front setting us up for a dry period through late week. Possible early frost/freeze Monday and Tuesday with Tuesday being the highest frost probability morning. Gradual warming trend into the late week with next system approaching by Friday. Stellman && .AVIATION... (00Z TAFS) Issued at 651 PM EST Thu Mar 7 2024 VFR conditions are expected to continue into Fri afternoon, when low clouds and eventually showers begin to move into the area ahead of and approaching frontal system. Winds will remain either light and variable or E-SE through the period. Have also included gusty SE winds by late Fri morning, with gusts over 20 kts possible. //ATL Confidence...00Z Update... Medium on exact timing of rain, high on other elements. SEC && .PRELIMINARY POINT TEMPS/POPS... Athens 53 68 56 70 / 10 20 100 90 Atlanta 56 68 59 71 / 0 30 100 70 Blairsville 50 60 52 64 / 10 50 100 80 Cartersville 54 68 56 71 / 0 40 100 60 Columbus 57 76 63 75 / 0 30 100 80 Gainesville 54 65 55 68 / 0 30 100 80 Macon 56 74 61 74 / 0 10 90 90 Rome 54 70 57 73 / 10 60 100 50 Peachtree City 54 70 59 72 / 0 30 100 70 Vidalia 55 75 63 77 / 0 0 60 90 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch from Friday evening through late Saturday night for GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>084- 089>095-102-103. SHORT TERM...Vaughn LONG TERM....30 AVIATION...SEC
Hazardous weather outlook, Mar 7, 3:09 PM EST, 6 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 309 PM EST Thu Mar 7 2024 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-082015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 309 PM EST Thu Mar 7 2024 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Minor flooding will continue on some area rivers and creeks due recent heavier rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Another storm system will bring widespread rainfall to the region between Friday afternoon and Sunday morning. Additional rainfall amounts between 2 and 4 inches are expected, and locally higher totals are possible. Given the saturated state of our local soils, this rainfall may lead to additional flooding concerns. A Flood Watch has been issued for portions of northern and central Georgia from Friday evening through Saturday night. Severe thunderstorms will also be possible in the region Saturday. The primary potential hazards appear to be damaging winds or a couple brief tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 9:21 AM EST | River Flood Warning | FFC | Washington, Wilkinson | 61 hr |
| Mar 8, 10:14 AM EST | River Flood Warning | FFC | Chattahoochee, Muscogee | 30 hr |
| Mar 8, 11:40 AM EST | River Flood Warning | FFC | Newton | 12 hr |
Nearby
River Flood Warnings in Georgia, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.